Alert archive / Texas / High Wind Warnings in 2009
High Wind Warning 2, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Feb 21, 2009, 12:36 AM CST for 10 counties in Texas. It was in force for 3 hr. 6 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 21, 2009, 12:36 AM CST (06:36 UTC)
- Expired
- Feb 21, 2009, 3:10 AM CST
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Collingsworth County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 30 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 21, 12:42 AM CST | NON-TSTM WND GST 60 | 5 Ene Hereford, TX | |
| Feb 21, 12:46 AM CST | NON-TSTM WND GST 62 | Claude, TX | SCHOOL NET REPORT |
| Feb 21, 12:59 AM CST | NON-TSTM WND GST 60 | Vega, TX | SCHOOL NET REPORT |
| Feb 21, 1:14 AM CST | NON-TSTM WND GST 66 | 5 Nw Amarillo, TX | DISCOVERY CENTER SCHOOL NET REPORT |
| Feb 21, 1:28 AM CST | NON-TSTM WND GST 70 | Samnorwood, TX | SCHOOL NET REPORT |
| Feb 21, 1:30 AM CST | NON-TSTM WND GST 62 | 17 Sse Claude, TX | SCHOOL NET REPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 6.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4989 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KAMA 210636 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 1236 AM CST SAT FEB 21 2009 ...HIGH WINDS ACROSS THE SOUTHERN TEXAS PANHANDLE... .A VERY STRONG COLD FRONT WILL CONTINUE TO MOVE THROUGH THE SOUTHERN TEXAS PANHANDLE EARLY THIS MORNING. STRONG WINDS HAVE DEVELOPED RIGHT BEHIND THE COLD FRONT. THESE STRONG WINDS WILL LAST FOR 2 TO 3 HOURS. TXZ011>020-211000- /O.NEW.KAMA.HW.W.0002.090221T0636Z-090221T1000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON... CLAUDE...CLARENDON...WELLINGTON 1236 AM CST SAT FEB 21 2009 ...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CST EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 AM CST EARLY THIS MORNING FOR THE SOUTHERN TEXAS PANHANDLE. STRONG NORTH WINDS GUSTING TO 60 AND 65 MILES AN HOUR WILL BE COMMON THROUGH 4 AM BEHIND A STRONG COLD FRONT MOVING SOUTH ACROSS THE SOUTHERN TEXAS PANHANDLE. WINDS WILL DECREASE INTO THE 20 TO 30 MILE AN HOUR RANGE AFTER 4 AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ GOEHRING
1 follow-up statement
000 WWUS74 KAMA 210910 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 310 AM CST SAT FEB 21 2009 ...HIGH WINDS HAVE DECREASED... .SURFACE HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE PANHANDLES DECREASING THE PRESSURE GRADIENT. TXZ011>020-211015- /O.CAN.KAMA.HW.W.0002.000000T0000Z-090221T1000Z/ OLDHAM-POTTER-CARSON-GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG- DONLEY-COLLINGSWORTH- INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE... WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON... CLAUDE...CLARENDON...WELLINGTON 310 AM CST SAT FEB 21 2009 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH WIND WARNING FOR THE SOUTHERN TEXAS PANHANDLE. NORTHERLY WINDS BEHIND A STRONG COLD FRONT WILL CONTINUE TO DECREASE THIS MORNING. $$ GOEHRING
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Feb 20, 11:41 PM CST, 55 minutes earlier.
Area forecast discussion, Feb 20, 11:41 PM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1141 PM CST FRI FEB 20 2009 .AVIATION... COLD FRONT CONTINUES TO DIVE ACROSS THE PANHANDLES THIS EVENING... WITH VERY STRONG NORTHERLY WINDS IN ITS WAKE. SURFACE OBSERVATIONS AT GUY AND DHT ALL READY REPORTING WINDS IN THE 30 KNOT RANGE WITH GUSTS BETWEEN 40 AND 45 KNOTS AND BLOWING DUST. WENT AHEAD AND ISSUED AN AVIATION WEATHER WARNING FOR KAMA UNTIL 2AM. WINDS SHOULD BEGIN TO DIMINISH SOME A FEW HOURS AFTER FROPA...BUT STILL REMAIN AROUND 20 KNOTS. NEXT ISSUE OF CONCERN WILL BE THE POSSIBILITY OF LOW CLOUDS. BUFKIT SOUNDINGS SHOW SOME LOW LEVEL MOISTURE EARLY IN THE MORNING... BUT NOT CONFIDENT ENOUGH TO BRING IN MVFR CIGS...WILL ONLY MAINTAIN A SCT 3000 DECK FOR NOW. WINDS SHOULD RETURN TO THE SOUTH AND SOUTHWEST BY SATURDAY AFTERNOON...WITH SPEEDS LESS THAN 10 KNOTS AND GENERALLY CLEAR SKIES. TAB && .PREV DISCUSSION... /ISSUED 1053 PM CST FRI FEB 20 2009/ UPDATE... COLD FRONT RACING THRU FCST AREA WITH DECENT PRESSURE RISES BEHIND IT. WINDS BLOWING PRETTY GOOD JUST BEHIND THE FRONT AND FOR A COUPLE HOURS THEREAFTER. SOME LOCATIONS MAY HIT WIND ADVISORY CRITERIA BRIEFLY BUT DECIDED NOT TO BLANKET AT THIS TIME SINCE DURATION EXPECTED TO BE SHORT LIVED. UPDATED GRIDS OUT AS WELL AS ZONES. ANDRADE PREV DISCUSSION... /ISSUED 704 PM CST FRI FEB 20 2009/ UPDATE... HAVE LET RED FLAG WARNING EXPIRE ON SCHEDULE THIS EVENING AS WINDS HAVE DIMINISHED TO WELL BELOW CRITERIA. SFC COLD FRONT WILL PLOW THRU FCST AREA THIS EVENING...AND WILL WATCH WINDS CLOSELY AS SPEEDS IN SOME LOCATIONS MAY APPROACH WIND ADVISORY CRITERIA. ANDRADE PREV DISCUSSION... /ISSUED 548 PM CST FRI FEB 20 2009/ AVIATION... A COLD FRONT WILL BE MOVING THROUGH THE PANHANDLES THIS EVENING... BRINGING A WIND SHIFT TO ALL THREE TERMINALS. WIND SPEEDS SHOULD INCREASE INTO THE 20 TO 25 KNOT RANGE WITH A FEW GUSTS APPROACHING 30 KNOTS...BEFORE DIMINISHING BY MID MORNING ON SATURDAY. THERE COULD BE A BRIEF WINDOW OF SOME LOWER CLOUDS BEHIND THE FRONT...BUT CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS JUST YET. WILL CONTINUE TO MONITOR THIS POSSIBILITY FOR THE 06Z TAF ISSUANCE. OTHERWISE...VFR CONDITIONS WILL CONTINUE FOR NOW. TAB PREV DISCUSSION... /ISSUED 330 PM CST FRI FEB 20 2009/ DISCUSSION... AFTERNOON WATER VAPOR IMAGERY OVERLAID WITH RUC UPPER ANALYSIS INDICATES WEAK UPPER TROUGH OVER THE NORTHERN PLAINS WITH LOW AMPLITUDE RIDGE BUILDING OVER THE WESTERN CONUS. AS A SURFACE LOW OVER NORTHERN KS SLIDES SOUTHEAST THIS EVENING...A COLD FRONT PUSHES THROUGH THE PANHANDLES TONIGHT. COMBO OF COLD ADVECTION BEHIND THE FRONT AND STRENGTHENING PRESSURE GRADIENT WILL LEAD TO WIND SPEEDS TO FURTHER INCREASE...ALTHOUGH THINK WINDS SHOULD STAY BELOW WIND ADVISORY CRITERIA. LEANED TOWARD THE WARMEST MOS GUIDANCE TONIGHT FOR LOWS GIVEN GUSTY WINDS AND HIGH CLOUDS OUT WEST ADVANCING ACROSS THE AREA. UPPER TROUGH DIGS INTO THE GREAT LAKES REGION SATURDAY AND STRENGTHENS AS JET AXIS DIGS ON THE BACKSIDE OF THE TROUGH. MID/UPPER RIDGE FURTHER AMPLIFIES IN RESPONSE WITH MORE ENHANCED NORTHWEST FLOW ALOFT. SHOULD SEE WINDS DIMINISHING DURING THE DAY AS CANADIAN HIGH PRESSURE SETTLES OVER THE CENTRAL PLAINS. NORTHERLY WINDS AHEAD OF SURFACE RIDGE WILL LEAD TO COOLER TEMPS SATURDAY WITH HIGHS IN THE UPPER 40S/LOWER 50S. UPPER RIDGE FLATTENS AS IT MOVES EAST EARLY NEXT WEEK. SURFACE LEE- SIDE TROUGH DEVELOPS ONCE AGAIN AND STRENGTHENS OVER THE WESTERN HIGH PLAINS BEHIND DEPARTING RIDGE. THIS WILL INDUCE ANOTHER PERIOD OF WARM AND DRY CONDITIONS. A WEAK SURFACE LOW WILL MOVE ACROSS THE NORTHERN PLAINS TUESDAY AND DRAGS ANOTHER COLD FRONT THROUGH THE AREA. HOWEVER SYSTEM LOOKS MOISTURE STARVED SO LEFT FORECAST DRY. THUR-SAT PERIOD NOT CHANGED WITH TEMPS COOLING A LITTLE BY FRIDAY. CLK FIRE WEATHER... WILL LET CURRENT RED FLAG WARNING CONTINUE UNTIL 7 PM CST AS RELATIVE HUMIDITIES RECOVER TO ABOVE 20 PERCENT. WINDS SHOULD DIMINISH SATURDAY AS CANADIAN HIGH PRESSURE BUILDS OVER THE CENTRAL PLAINS. LIGHTER WINDS AND HIGHER RELATIVE HUMIDITY VALUES WILL KEEP FIRE WEATHER CONCERNS LOW. HOWEVER 20 FOOT WINDS WILL INCREASE AGAIN EARLY NEXT WEEK AND COMBINED WITH MINIMUM RELATIVE HUMIDITIES GENERALLY BELOW 20 PERCENT WILL LEAD TO ELEVATED FIRE WEATHER CONDITIONS THROUGH MUCH OF NEXT WEEK. CLK && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 10/02
Hazardous weather outlook, Feb 20, 7:23 PM CST, 5 hours 13 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 723 PM CST FRI FEB 20 2009 OKZ001>003-TXZ001>020-211200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 723 PM CST FRI FEB 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... A COLD FRONT WILL MOVE THROUGH THE TEXAS AND OKLAHOMA PANHANDLES TONIGHT...WITH STRONG NORTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS BEHIND THE FRONT. THEREFORE...CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN... LOW RELATIVE HUMIDITIES COMBINED WITH DRY GRASSES AND STRONG WINDS WILL CAUSE ELEVATED FIRE WEATHER CONDITIONS SUNDAY THROUGH THURSDAY ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TAB
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 3:40 PM CST | Fire Weather Watch | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 12 hr |
Nearby
High Wind Warnings in Texas, 2009Every high wind warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.